The condensed article reports the results of the histopathologic evaluation of the colorectal biopsy specimens from 14 patients who developed abdominal pain and bloody stools or diarrhea while receiving nonsteroidal anti-inflammatory drugs (NSAIDs). All patients had a mixed inflammatory infiltrate (predominantly neutrophilic in four patients and lymphocytic in two) and about one-half also had minimal crypt disarray. The intestinal symptoms resolved in all patients after NSAIDs were discontinued, but there was no histopathologic verification that the inflammatory changes had subsided. Nonspecific changes ("focal colitis"), similar to those described in this group, are present in most patients who undergo a colonoscopy for the investigation of diarrhea. This article calls attention on one of the possible and neglected causes for nonspecific colitis. However, larger controlled studies are needed to firmly establish a cause-and-effect relationship with NSAID intake.
- Inflammatory bowel disease
- Nonsteroidal anti-inflammatory drugs
- Rectal biopsy
ASJC Scopus subject areas
- Pathology and Forensic Medicine